I’m not sure when I started paying attention to the medication guides that come with my prescriptions. Part of me is afraid it will cause psycho-sematic symptoms, that I will consult Dr. Google or Dr. WebMD and become convinced that I am about to die (seriously, I can’t even watch Dr. Oz anymore because he had me convinced I had heart disease).
But for some reason, I do. Maybe it started when I had my first allergic reaction to an antibiotic. I was a teenager and my lips swelled up to twice their size. Turns out I am allergic to sulfa drugs. Man, I thought it was hilarious (I had Angelina Jolie lips) until my doctor told me that I was fortunate it didn’t lead to anaphylactic shock.
Fast forward a few years to discovering I have an autoimmune disease and taking medication that requires me to get regular bloodwork to ensure that my liver keeps functioning. And that I cope with chronic depression, which has a whole raft of prescription drugs that could have side effects. Needless to say, I have had to learn to self-advocate.
So, for a long time now, I’ve made a habit of pulling out those medication guides and poring over them, so that I am aware of any potential side effects and whether or not they’re serious. Extreme, you say? Possibly. But doing that has saved my life twice. And no, I’m not being dramatic (though I do have a flair for it 😉 ).
Humira was one of the early drugs prescribed to me when I was initially diagnosed with Psoriatic Arthritis. Other than being terrified of the injection, I had no adverse reaction (Terrified, meaning running away from my husband, and eventually needing my father to hold me down so hubs could inject it). Soon, I became pregnant and experienced complete remission (another reason to have babies!) for a good five years.
One of the things that sucks about Psoriatic Arthritis (and I’m sure other autoimmune diseases) is that when remission ends, it ENDS. With a vengeance, my symptoms returned, along with new ones. But since I had (sort of) successfully been on Humira before, and it is now much easier to inject (with one of those auto-inject pens), my Rheumatologist put me back on it fairly quickly.
I unfolded the medication guide that accompanied my prescription and read through it, until I was familiar with the potential side effects. Therefore, I wasn’t alarmed when I had an injection site reaction, but I was concerned that it appeared a few days later as a large, itchy welt. It was around my fourth injection that I experienced persistent vomiting (not normal) and facial swelling (definitely not normal). I knew, from reading the medication guide, that I was having an allergic reaction and that I needed to seek medical attention immediately.
Fortunately, this only resulted in a brief trip to the emergency room with some IV Benadryl. Needless to say, I stopped taking it, and I called my doctor. When I went in for a visit, he was really shocked. With over 15 years’ experience in Rheumatology, he had never seen this reaction. Evidently, an allergic response happens in less than 1% of patients on Humira. I probably wouldn’t have connected it unless I had read the medication guide.
My more recent mishap with an adverse drug reaction happened a week ago today, and it was one of the scariest things I have ever experienced. Two weeks ago, my Rheumatologist switched me off Paxil and onto Cymbalta, performing what is known as a “hot switch.” In my experience with antidepressants, my doctors have always tapered me down off one medication and then ramped me up to the the new medication. I inquired about this, but my Rheumatologist assured me that I did not need to do this; I could just stop taking Paxil and replace it with Cymbalta.
He explained that the medications were identical, and that Cymbalta would help me with my back pain. I wanted desperately to be rid of the back pain. I wanted to trust my doctor. I have no medical background other than what I have experienced and researched. But I felt like I was betraying my Psychiatrist, who prescribed the Paxil to me.
This time, I didn’t read the medication guide right away. I had some feelings of irritability, but at the same time, I wasn’t quite as exhausted as I had been. But after noticing an unusual symptom, I read the medication guide. It turns out that I had already experienced the sweating, agitation, and increased heart rate associated with Serotonin Syndrome. In and of itself, this wasn’t so serious. But I was still cautious.
Last Tuesday morning, I woke up in an incredible mood. I was elated, but for no reason. At my therapy appointment, my therapist said I looked great, and that I was “glowing.” Unlike my typical appointments, I had no concerns, no issues with self-esteem. I literally felt great! As the day went on, I was thrilled at how much I was accomplishing.
As I was driving to pick my son up from school, I got unreasonably agitated at another driver. I became jittery and easily irrated. I texted my husband, and said, “My level of irritability is increasing and I’m a little bit frightened by it.” As the afternoon went on, I expressed concern that I should have been weaned off the Paxil.I left a message with my Psychiatrist.
By evening, I was so edgy and wired that I had a Manhattan (up, not on the rocks … haha I crack myself up) to calm down. Typically if I have a drink, I mellow out and get sleepy. But this time, I continued to have more energy. My heart was racing. My husband said something I didn’t like, and I was out the door like a shot. Walking around my neighborhood (something I haven’t been able to do because of back pain in I don’t know how long), I felt invincible. Normally cautious, even frightened by being alone on a dark street, I felt courageous, elated … manic? When I got the idea to do something entirely wreckless and which would lead to at least injury if not death, I thought of my son. I walked back home, and I told my husband he needed to take me to the hospital.
I sobbed at the ER. I was scared, and nothing prepared me for what I had to do to get my meds right. I spent two nights in the Psychiatric floor of our local hospital. My diagnosis: Paxil discontinuation syndrome and a manic episode caused by the stimulant Cymbalta. Both the Psychiatrist on staff and my own Psychiatrist agreed that I should never have been prescribed with a “hot switch.”
Clearly, this is a hard thing for me to open up about, and I could just as easily keep my mouth shut. Being on the psychiatric floor was one of the most terrifying experiences of my life. But I was there because I knew things weren’t right and I didn’t want to harm my son, my husband, or myself.
I realized that if I hadn’t self-advocated, if I hadn’t read those medication guides, I may not be here. Granted, both of my experiences involved very rare reactions. While withdrawal syndrome is fairly common, the manic episode is very rare. (Again, my Pyschiatrist told me he had never seen that reaction in Cymbalta. He said that I taught him something.)
So I want to let my weird — but very real — reactions serve as a public service announcement. Self-advocate. Read about your medications. Trust your instincts. Research your symptoms and diagnoses. Have a good support system.
Don’t be afraid to speak up. My husband and my parents are fabulously supportive of me, and they trust my concerns about my health. While my husband tends to be hesitant to go to the ER, my behavior in this most recent situation scared him so badly, he knew that he needed to listen to me and take me.
Remember that doctors, while really smart and really awesome, don’t know everything. You can express your concerns and doubts. In fact, you should. And next time your doctor prescribes medication, read that medication guide. I promise it won’t make you a hypchondriac, but it might save your life.